A Forum Member details his experience and asks ‘ What’s worse, the Hep C or the side-effects from past treatments that were supposed to ‘cure’ it?’
“I was in my early 30s and I was starting out on a new career, I recently got married and begun the process of starting a family. The first time I took the injection was really devastating, so bad that I had to almost crawl home: I don’t know how I managed to drive home from my friend’s house. My wife thought I was going to die I was so bad looking and sounding. The treatment was interferon.
The only thing I’d heard about that that was that they had used it to treat HIV. It sounded quite onerous but I was led to believe it would be fine that there was a reasonable chance that it would take away the virus and that if there were any side-effects they would not last long and my body would be used to it. When I read instructions that came with the information leaflet that came with the medication, it had a long list of things that could go wrong. I just put that down to the medical profession’s drug companies wanting to avoid being sued saying that it could do this or it could do that, mentioning just about everything.
Unfortunately it felt like it did everything to me because I was feeling sick, I had headaches, I was really tired afterwards. What I was told afterwards was ‘well maybe the best idea would be to take paracetamol with the injection, go to bed and sleep off the worst of the effects’.
I kind of thought I’d been sold a pup here because I didn’t realise it’d be so disabling and I was trying to get up and move my career forward and it was just putting me backwards.
So after three months of quite a terrible experience and mostly managing to get by, but it wasn’t pleasant at all, one of those situations where you worry ‘was the cure worse than the disease’ so to speak, they told me it wasn’t working and they took me off the medication and I was so glad, not that it wasn’t working, but that I’d come off the medication.
Second, combined treatment
After a number of years I was offered the treatment again, this time it was Interferon and Riboviron combination therapy as it was then called, pretty much the same regime as before, injections but this time with other tablets to go with it. Almost immediately I had pretty much the same side effects as before, awful illness, feeling unwell, feeling what they called flulike symptoms, brain fog, excessive tiredness.
Treatment had a lasting effect on me, not in a good way
I still felt that the treatment itself had had a lasting effect on me and I think that later it was proved to be correct because more recently the tiredness became so bad that I could hardly function at all and I had to stop work and was just not really able to do very much. I went to my GP and explained the situation and he put me through a series of blood tests and he discovered that I had an underactive thyroid and it wasn’t until I asked some questions and did some research of my own I discovered it wasn’t an unknown side effect and could have been a side effect of hepatitis C.
I don’t remember seeing on the list of things that were potentially going to happen as a result of treatment, the idea of the thyroid illness but it may have been that I read it initially and because it didn’t seem to relate to me I just passed over it and didn’t recognise amongst a whole list of other things that could have gone wrong. Some people had lost their hair, some people had had really bad skin conditions unluckily that affected me as well, I now have to be treated for acne on my back, I now have to have thyroid tablets every day and I’ve been told for the rest of my life now, and now I’m in a situation where there is a possibility that I have pernicious anaemia.
Well you may say these things happen to so many people in the population, that could be part of that, but I think that, mathematically, these factors coming together would indicate to me, that from the more emerging research, that these things are related to your immune system, and other internal bodily systems have been, or are being, negatively affected either by the hepatitis C or by the previous treatment for that.
I think that the infection, the illness, the treatment, the things that happened since then have almost come together like a perfect storm, it’s at such a stage now that it’s hard to describe one particular manifestation in relation to one particular cause in my health system. I mean I currently have got about 10 to 12 different specific and individual health issues and most people may go through life having one or two, I’m now living with several more at the same time.
How that then might affect me in other ways it’s hard to tell but I’m also receiving treatment for depression and have been for over four years now, and even though I’ve discussed it regularly with my GP there seems no immediate prospect of recommending I come off that.
I have multi nodal osteoarthritis mainly in my hands. I have a skin problem on my back which I never had before and on hearing other people tell me that that can sometimes be a result of treatment of hepatitis. I have an underactive thyroid which is something I have to live with apparently for the rest of my life, and that also has the effect of making me tired. I’m being checked out for pernicious anaemia, another reason why I’m being checked out for being tired.
it’s really hard to say which of those one-off combination of things were causing me to want to sleep 12, 14, 16 hours a day sometimes, which you can imagine has a terrible effect on my ability to function in normal life, to work, to interact with friends, to get anything done that I want to get done.
It’s not so much that my life has been cut short in terms of the number of years I’ve lived, it’s just been stolen day by day, hour by hour, so when most people spend eight hours in bed, 16 hours doing things, living their life, I’m the other way round, I’ve lost a third of my life, I’m losing a third of my life to sleep … which I’m putting down to either hepatitis C or the treatment of it or the resulting illnesses from the treatment.”